North Carolina, 2006

Damaging Winds in North Carolina, June 11, 2006

June 11, 2006 · NWS RAH · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 1:10 PM EST, 6 hours 51 minutes earlier.

Area forecast discussion, Jun 11, 1:10 PM EST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN JUN 11 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN UNSTABLE AIRMASS.
SURFACE BOUNDARY ALONG NORTHERN PORTIONS OF FORECAST AREA AND MAV
NOTED BY SPC ARE THE PRINCIPAL MET FEATURES FOR STORMS OTHER THAN
DAY TIME HEATING. STORMS LIKELY BE ORGANIZED ALONG NORTHERN TIER OF
FORECAST AREA WHILE PULSE STORMS EXPECTED SOUTHERN TIER. SOME STORMS
EXPECTED BE SVR AND SPC LIKELY ISSUE SVR STORM WATCH FOR NORTHERN
PORTION OF FORECAST AREA BY LATE AFTERNOON INTO EVENING. DUE TO
APPROACHING SHORT WAVE ALOFT WILL CARRY POPS THROUGH THE OVERNIGHT.
HOWEVER LOSS OF DAYTIME HEATING WILL LIMIT SVR TO EVE AND ACTIVITY
SHOULD DIMINISH AS WELL...ESPECIALLY SOUTHERN TIER. CHANCE POPS
CONTINUE FOR MONDAY. BY MONDAY EVENING THE BETTER MOISTURE AND
FRONTAL BOUNDARY HAVE MOVED SEAWARD WITH UPPER LEVEL TROUGH PASSING
AS WELL. CHANCE POPS FOR MONDAY NIGHT LIMITED TO EASTERN TIER OF CWA
FOR ONLY THE EVENING HOURS.

ON TUESDAY AND WEDNESDAY THE TROPICAL SYSTEM (NOW ALBERTO)IS
EXPECTED BY TCP TO MOVE NE ALONG SE US COAST. GOOD WESTERLIES ALOFT
SHOULD KEEP SYSTEM OFFSHORE AND PLACE BEST RAINFALL EAST OF TRACK.
SO POPS WILL BE LOW FOR TUE AND WED WITH THE BETTER CHANCE IN THE
FAR EASTERN TIER.

CLOUDS MON AND NE WINDS TUE AND WED SHOULD KEEP DAYTIME HIGHS AT TO
JUST BELOW SEASONAL NORMS. AFTER ANOTHER MUGGY NIGHT FOR TONIGHT.
THEN LOWER DEWPOINTS PROVIDES COOLER NIGHTS SUNDAY NIGHT AND MONDAY
NIGHT WITH LOWS BECOMING A LITTLE WARMER TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...

FOR THE EARLY PART OF THE LONG TERM FORECAST...CONTINUED TO FOLLOW
CLOSELY THE EXTENDED FORECAST GUIDANCE FROM HPC DUE TO SOME
UNCERTAINTY REGARDING THE TRACK OF ALBERTO.  THIS RESULTS IN A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY...WITH A
SLIGHT CHANCE LINGERING INTO THURSDAY.  IF THE RESULTANT TRACK IS
EXACTLY AS FORECAST WOULD ANTICIPATE CHANCES FOR RAIN BEING LOWERED
FOR WEDNESDAY AND THURSDAY DUE TO SUBSIDENCE.  FOR THE LATER PART OF
THE WORK WEEK...FINALLY SOME INDICATION OF INCREASED HEIGHTS ALOFT
AND SURFACE RIDGING EXTENDING WEST ACROSS THE NORTHERN GULF.  THIS
SHOULD SETTLE THE ACTIVE WEATHER PATTERN...AT LEAST FOR A TIME...
OVER CENTRAL NORTH CAROLINA.

EXTENDED GUIDANCE WOULD POINT TO SOME SMALL CHANCE OF INSTABILITY
SHOWERS AND THUNDERSTORMS DUE TO LINGERING 850MB MOISTURE AND
HEATING.  HOWEVER...GIVEN THE RIDGING SURFACE AND ALOFT...AND NOT
WANTING IN THE GRIDDED AND WORDED FORECASTS A SLIGHT CHANCE OF
SHOWERS EVERY DAY...OPTED TO HAVE FRIDAY AND SATURDAY DRY.
TEMPERATURES SHOULD RISE WELL INTO THE 80S...AND IF WINDS CAN BECOME
A LITTLE MORE SOUTHWEST THAN CURRENTLY FORECAST...COULD NOT RULE OUT
READINGS AT LEAST IN THE LOWER 90S IN SPOTS WITH INCREASING
THICKNESSES ESPECIALLY FOR THE DAY SATURDAY.  GFS HAS HIGHER MEAN
MOISTURE MOVING IN SUNDAY SO WITH HEATING COULD BE A SLIGHT CHANCE
OF SHOWERS THEN AND WILL HAVE THAT IN THE GRIDDED FORECAST.

&&

.AVIATION...

TIMING OF PERIODS OF SHOWERS AND THUNDERSTORMS DIFFICULT BUT...
FOLLOWING THE CONSENSUS OF THE LATEST NAM AND RUC...ANTICIPATE A
ROUND OF SHOWERS AND THUNDERSTORMS FROM AROUND 22Z TO 03Z FROM WEST
TO EAST.  INCREASING SURFACE CONVERGENCE AND SURFACE-BASED THETA-E
ON MSAS OVER THE FAR WEST PART OF THE STATE...ALONG WITH INCREASING
INSTABILITY...SHOULD RESULT IN INITIAL DEVELOPMENT IN THE WEST
MOVING ACROSS CENTRAL NORTH CAROLINA DURING THE EVENING.  FOLLOWING
THIS...APPROACHING SHORTWAVES FROM THE WEST...EITHER REMNANT MCV
FROM EARLIER MCS OVER THE MID-MISSISSIPPI VALLEY OR STRONGER WAVE
MOVING SOUTH FROM THE WESTERN GREAT LAKES...MAY AID IN FURTHER
DEVELOPMENT LATE TONIGHT.  FORECAST PERIODS OF MVFR WITH TEMPO OF
IFR CONDITIONS IN MODERATE THUNDERSTORMS...WITH THE BEST CHANCES OF
LINGERING...PREDOMINATE IFR CONDITIONS IN THE TRIAD AROUND AND AFTER
12Z MONDAY.  THIS IS WHERE MOS GUIDANCE FORECASTS PREVAILING
NORTHEAST SURFACE WIND FOR MUCH OF THE MORNING.  CONDITIONS SHOULD
IMPROVE TO HIGH MVFR OR VFR THROUGHOUT CENTRAL NORTH CAROLINA BY
AROUND 15Z MONDAY WITH SURFACE WINDS MOSTLY UNDER 10KTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KK
LONG TERM...DJF
AVIATION...DJF
Hazardous weather outlook, Jun 11, 4:06 AM EST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EDT SUN JUN 11 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
506 AM EDT SUN JUN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH
CAROLINA TODAY INTO TONIGHT...

A NEARLY STATIONARY FRONT WILL EXTEND FROM EAST TO WEST ACROSS
CENTRAL NORTH CAROLINA THROUGH THIS AFTERNOON AND EVENING. THIS
BOUNDARY WILL PROVIDE A FOCUS FOR STRONG TO SEVERE THUNDERSTORMS...
AS UPPER LEVEL DISTURBANCES TRACK FROM NORTHWEST TO SOUTHEAST OVER
THE STATE.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH DAYBREAK
ESPECIALLY ACROSS THE NORTHERN PIEDMONT. THIS SEVERE THREAT IS IN
RESPONSE TO ONGOING STRONG TO SEVERE THUNDERSTORMS OVER THE
NORTHERN FOOTHILLS AT 330 AM... TRACKING EAST SOUTHEAST INTO THE
NORTHERN PIEDMONT. THIS ACTIVITY IS EXPECTED TO GRADUALLY WEAKEN
AS IT PUSHES EAST INTO THE PIEDMONT THROUGH DAYBREAK. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THESE STORMS.
ISOLATED STRONG WIND GUSTS TO 50 MPH AND HAIL TO PENNIES WILL BE
POSSIBLE MAINLY NORTH OF THE INTERSTATE 40 CORRIDOR BEFORE THE
STORMS WEAKEN BY DAYBREAK.

A MORE SIGNIFICANT SEVERE THREAT EXISTS FROM MID TO LATE AFTERNOON
INTO THE EVENING HOURS TONIGHT. CLEARING SKIES THIS MORNING WILL
ALLOW FOR STRONG HEATING AND DESTABILIZATION OF THE AIR MASS OVER
CENTRAL NORTH CAROLINA. THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP BY EARLY TO MID AFTERNOON OVER THE MOUNTAINS... AND SPREAD
OUT INTO TO THE PIEDMONT LATE TODAY THROUGH THE EVENING.

LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. LOCALLY
HEAVY RAIN WITH TRAINING OF STORMS WILL BE A THREAT AS WELL.
RAINFALL AMOUNTS OF 1 TO 2 INCHES... WITH LOCALLY HIGHER AMOUNTS
WILL OCCUR WHERE 2 OR 3 STORMS TRAIN OVER THE SAME LOCATION.

THE MAIN TIME OF CONCERN FOR SEVERE WEATHER WILL BE THROUGH
DAYBREAK ACROSS THE PIEDMONT TRIAD... THEN AGAIN FOR ALL THE
PIEDMONT BETWEEN 200 PM AND 800 PM... AND FOR THE SANDHILLS AND
COASTAL PLAIN BETWEEN 400 PM AND 200 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON.

BADGETT

In the hours before

Local storm report, Jun 11, 7:25 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREENSBORO              36.08N 79.83W
06/11/2006                   GUILFORD           NC   TRAINED SPOTTER

            TWO...SIX TO EIGHT INCH DIAMETER TREES DOWN NEAR
            INTERSECTION OF OWEN AND MARKHAM RD.

&&

BSD
Local storm report, Jun 11, 7:26 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREENSBORO              36.08N 79.83W
06/11/2006                   GUILFORD           NC   TRAINED SPOTTER

            TWO LARGE OAK TREES DOWN NEAR THE INTERSECTION OF SUMMIT
            AVE. AND DANE ST.

&&

BSD
Local storm report, Jun 11, 7:27 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREENSBORO              36.08N 79.83W
06/11/2006                   GUILFORD           NC   TRAINED SPOTTER

            TREES ON POWER LINES AT RANKIN CHURCH RD.

&&

BSD
Special weather statement, Jun 11, 7:32 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
832 PM EDT SUN JUN 11 2006

NCZ042-078-120130-
JOHNSTON-WAYNE-
832 PM EDT SUN JUN 11 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN JOHNSTON AND WAYNE
COUNTIES THROUGH 930 PM EDT...

AT 832 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 12 MILES
WEST OF GRANTHAM...OR ABOUT 17 MILES SOUTH OF SMITHFIELD...MOVING
EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GRANTHAM...
MAR-MAC...BROGDEN...GOLDSBORO...AND...ELROY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWNED TREE BRANCHES ARE POSSIBLE. LIGHT OBJECTS SUCH AS
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE
TOSSED AROUND.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION
UNTIL 11 PM EDT.

WSS
Local storm report, Jun 11, 7:33 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
833 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     GREENSBORO              36.08N 79.83W
06/11/2006                   GUILFORD           NC   TRAINED SPOTTER

            TREES ON POWER LINES AT RANKIN CHURCH NEAR SUMMIT AVE.

&&

BSD
Local storm report, Jun 11, 7:59 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
859 PM EDT SUN JUN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          NEW HILL                35.68N 78.90W
06/11/2006                   WAKE               NC   PUBLIC

            PUBLIC REPORT TORNADO ON HARRIS LAKE

&&

SSHARP

The radar

The Raleigh/Durham radar (KRAX), 33 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
June 11, 8:01 PM EST
Where
Wake County, 2 mi S of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.600, -78.850

Numerous trees down south of Holly Springs near the Wilbon area.

Thunderstorm Wind, Harnett

When
June 11, 8:05 PM EST
Where
Harnett County, 3 mi SW of Duncan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -78.917

Tree down on Cokesbury Road.

Thunderstorm Wind, Harnett

When
June 11, 8:05 PM EST
Where
Harnett County, 2 mi WNW of Angier
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -78.783

Tree down on Atkins Road near the Wake County line. Automobile hit tree in the road. No injuries reported.

Thunderstorm Wind, Harnett

When
June 11, 8:05 PM EST
Where
Harnett County, 2 mi N of Lillington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -78.833

Power lines down on Matthews Road near HWY 401 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5511186, 5511187, 5511188, 5511189.